Minnesota, 2019

Tornado and Flash Flooding in Minnesota, July 15, 2019

July 15, 2019 · NWS MPX · 46 events in 11 counties and zones

Several clusters of thunderstorms developed during the afternoon of Monday, July 15th in central Minnesota. A few storms also developed ahead of the storms in central Minnesota, and became severe west of the Twin Cities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several clusters of thunderstorms developed during the afternoon of Monday, July 15th in central Minnesota. A few storms also developed ahead of the storms in central Minnesota, and became severe west of the Twin Cities. Hail stones as large as 2 inches in diameter were reported around Delano, and the western suburbs of the Twin Cities. By the late afternoon, and into the evening, these storms become more wind producers. Several of the storms produced severe downburst wind gusts and caused damage to several trees throughout the Twin Cities metro area. An EF0 tornado also formed on the southern flank of the storms, east of Belle Plaine, and caused significant damage to a farm.

In addition to the wind damage and hail, these storms were heavy rainfall producers. As the storms merged and trained over the same areas, rainfall amounts in excess of 3 to 4 inches occurred in portions of Hennepin County of the Twin Cities.

Other areas in the Twin Cities also had excessive rainfall with numerous reports of 1 to 3 inches of rainfall in a short period of time. Flooding were observed in the typical low spots where runoff was too much to handle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 15, 2:17 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 15, 2:17 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Mon Jul 15 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 315 PM CDT Mon Jul 15 2019

Two separate mechanisms for producing thunderstorms are present this
afternoon across the Upper Midwest. In addition, heat indices have
been hovering from 95-100 degrees generally, with a few sites
eclipsing 100 with locally higher dew point readings.

The first mechanism for storms is the MCV moving east across far
southeastern MN with thunderstorms to the north of the MCV
(similarly to yesterday) that are expected to remain sub-severe.
Instability and shear are limited there so expect main issues to be
lightning, small hail, heavy downpours mainly through about 5PM.

The severe weather threat this afternoon and evening is tied to the
approaching frontal boundary to our northwest. The uncertainty that
remains is just how far south will convection break through the cap
along the front. Latest thinking is storms will affect central MN,
north of St. Cloud this afternoon, but expansion southward is not
likely during the afternoon. Hence, expect most of our local
thunderstorm development after 00Z once the atmosphere begins to
cool. Storms will likely move southeast but hi-res CAMs continue to
show discrepancies in coverage. MLCAPE values of 2,500-3,500 J/kg
with near 30 knots of effective shear will be ample to produce large
hail and severe wind gusts with the stronger storms. A Severe
Thunderstorm Watch was issued along and north of a line from near
Alexandria through St. Cloud and Ladysmith, WI. To the south of this
area, the storm threat would occur later so plenty of time to
monitor trends and could expand the watch or issue a new watch if
needed. At this point though, think it may evolve into more of a
heavy rainfall threat by that time after dark. Could see isolated 2-
4" of rainfall given slow moving thunderstorm potential tonight.

Additional thunderstorms will be possible tomorrow as the
aforementioned frontal boundary essentially stalls out across the
area. Tomorrow doesn't look quite as hot as today and severe storm
potential marginally less, but as per usual with summertime
convection with a moist and unstable airmass, uncertainty in timing
and intensity of storms is somewhat high at this time.

.LONG TERM...(Wednesday through Monday)
Issued at 315 PM CDT Mon Jul 15 2019

Longer term concerns remain heat/humidity and timing of convection
through the remainder of the week.

At the beginning of the period, models indicate a rather vigorous
short wave trough moving through the Dakotas/Minnesota region
Wednesday/Wednesday night. This should bring likely chance PoPs
over the northern and eastern portion of the CWA during this
period. Severe weather threat will remain depending on overall
heating/destabilization. Along with the severe weather threat,
heavy rainfall will also be possible with NAEFS PW's indicating
2-3 standard deviations above normal.

Model trends continue to indicate heat/humidity concerns
returning Thursday or Friday after this initial wave. Both the
ECMWF and GFS bring the nearly stationary frontal boundary into
about the southern third of Minnesota. South of the front we
should see very warm air with the ECMWF particularly warm. North
of the front, we may be susceptible to periodic strong convection.
This will likely continue into Saturday before a stronger
trough/cold front moves across the region Sunday/Monday. At the
moment, we have trended high temperatures more to the 75
percentile of the member envelope into Saturday, which was
generally a degree or two warmer than NBM.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 15 2019

For the remainder of the afternoon, gusty SSW winds will continue
along with a VFR scattered/broken cu deck. An MCV is moving east
across southern MN and is beginning to produce a few showers that
may become thunderstorms over the next hour or two. Hence, added
VCTS at KEAU from 19-20Z. That activity associated with the MCV
will move east of the area by mid afternoon. Later, additional
thunderstorm development is expected along an approaching frontal
boundary from the Dakotas. Uncertainty is rather high again,
similarly to yesterday given timing discrepancies and model
differences. Overall, expecting scattered convection along the
front, the main question being how far south the storms will
extend. Fog development is possible overnight, especially areas
that see measurable rain.

KMSP...Best chance for thunderstorms this evening after 00Z or
01Z. Could see thunderstorms again tomorrow afternoon.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. TSRA likely late. Winds S 5 kts.
Thu...Mainly VFR. Possible TSRA late. Winds light and variable.
Fri...VFR. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 10 PM CDT this evening for MNZ060>063-
     068>070.

&&

SHORT TERM...SPD
LONG TERM...DWE
AVIATION...SPD
Hazardous weather outlook, Jul 15, 11:45 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Mon Jul 15 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1245 PM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms today, mainly late
this afternoon and this evening. Large hail and damaging winds
will be the primary threats, along with locally excessive
rainfall and lightning. Temperatures near 90 and humid conditions
will lead to heat indices of 95 to 100 in the Twin Cities metro
area, which could lead to heat related illness, particularly in
sensitive groups and those participating in strenuous outdoor
activities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat and humidity, along with periodic thunderstorm chances, will
persist through Wednesday. A few severe thunderstorms are
possible over that time period. Any storms that develop will also
be capable of producing locally excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 15, 12:58 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
158 PM CDT Mon Jul 15 2019

WIZ025-026-151945-
Dunn-Pepin-
158 PM CDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PEPIN AND
SOUTHEASTERN DUNN COUNTIES...

At 157 PM CDT, a strong thunderstorm was located over Eau Galle, or
14 miles south of Menomonie, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Menomonie, Durand, Eau Galle, Rock Falls, Downsville and Menomonie
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4460 9196 4471 9208 4490 9188 4472 9167
TIME...MOT...LOC 1857Z 227DEG 17KT 4470 9197

CTG
Special weather statement, Jul 15, 1:28 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
228 PM CDT Mon Jul 15 2019

WIZ027-152015-
Chippewa-
228 PM CDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...

At 228 PM CDT, a strong thunderstorm was located near Cadott, or 12
miles northeast of Eau Claire, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Chippewa Falls, Stanley, Lake Wissota, Cadott, Boyd, Bateman, Otter
Lake, Jim Falls and County Roads F And H.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4485 9123 4486 9132 4503 9138 4525 9093
      4520 9092 4494 9092
TIME...MOT...LOC 1928Z 230DEG 30KT 4497 9124

CTG
Special weather statement, Jul 15, 1:57 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Mon Jul 15 2019

MNZ042-152030-
Todd-
257 PM CDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...

At 257 PM CDT, a strong thunderstorm was located near Hewitt, or 27
miles north of Alexandria, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Staples, Browerville, Clarissa, Eagle Bend, Staples Airport, Bertha,
Hewitt and Philbrook.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 114.
 U.S. Highway 71 between mile markers 193 and 219.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4635 9466 4632 9465 4606 9485 4614 9515
      4637 9515
TIME...MOT...LOC 1957Z 283DEG 33KT 4628 9520

CTG
Special weather statement, Jul 15, 2:32 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Jul 15 2019

MNZ042-043-152115-
Morrison-Todd-
332 PM CDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...

At 332 PM CDT, a strong thunderstorm was located 8 miles southwest of
Motley, or 24 miles northwest of Little Falls, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Motley, Randall, Camp Ripley, Cushing, Philbrook, Camp Ripley
Junction and Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 115
and 134.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4631 9455 4633 9443 4630 9436 4627 9434
      4623 9440 4621 9440 4618 9437 4616 9437
      4615 9430 4605 9433 4619 9491 4634 9481
      4634 9464
TIME...MOT...LOC 2032Z 275DEG 33KT 4623 9473

CTG
Special weather statement, Jul 15, 2:47 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT Mon Jul 15 2019

MNZ041-042-152130-
Douglas-Todd-
347 PM CDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOUGLAS AND
NORTHWESTERN TODD COUNTIES...

At 346 PM CDT, a strong thunderstorm was located 8 miles west of
Parkers Prairie, or 16 miles north of Alexandria, moving east at 30
mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Eagle Bend, Carlos, Leaf Valley, Miltona, Belle River,
Millerville, Melby and Rose City.

This includes U.S. Highway 71 between mile markers 204 and 210.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4589 9516 4606 9577 4611 9574 4611 9515
      4625 9514 4625 9497
TIME...MOT...LOC 2046Z 279DEG 27KT 4613 9549

CTG

The radar

The Minneapolis radar (KMPX), 58 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

18 hail, 16 thunderstorm wind, 7 heavy rain, 4 flash flood, 1 tornado. Local standard time, as filed.

Hail, Wright

When
July 15, 2:52 PM CST
Where
Wright County, 2.29 mi SSE of Silver Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.290, -93.960

Thunderstorm Wind, Morrison

When
July 15, 3:11 PM CST
Where
Morrison County, 1.92 mi W of Camp Ripley Jct
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.080, -94.370

Thunderstorm Wind, Douglas

When
July 15, 3:15 PM CST
Where
Douglas County, 2.83 mi NW of Carlos
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.000, -95.340

A few large tree branches were blown down near Carlos.

Hail, Sherburne

When
July 15, 3:30 PM CST
Where
Sherburne County, 5.41 mi SSW of Zimmerman
Measured
1.25 in hail
Reported by
Public
Coordinates
45.380, -93.630

Hail, Wright

When
July 15, 3:32 PM CST
Where
Wright County, 1.19 mi NW of Monticello
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.310, -93.840

Hail, Sherburne

When
July 15, 3:45 PM CST
Where
Sherburne County, 1.19 mi SW of Zimmerman
Measured
1.25 in hail
Reported by
Public
Coordinates
45.440, -93.600

Hail, Wright

When
July 15, 3:46 PM CST
Where
Wright County, 1.62 mi WSW of Rockford
Measured
1 in hail
Reported by
Public
Coordinates
45.080, -93.770

Hail, Sherburne

When
July 15, 3:48 PM CST
Where
Sherburne County, 0.84 mi SW of Zimmerman
Measured
1 in hail
Reported by
Public
Coordinates
45.440, -93.590

Hail, Wright

When
July 15, 3:53 PM CST
Where
Wright County, 0.85 mi SW of Rockford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.080, -93.750

Hail, Wright

When
July 15, 3:55 PM CST
Where
Wright County, 0.49 mi E of Rockford
Measured
1.25 in hail
Reported by
Public
Coordinates
45.090, -93.730

Hail, Hennepin

When
July 15, 3:55 PM CST
Where
Hennepin County, 2.29 mi SSW of Rockford
Measured
2 in hail
Reported by
Public
Coordinates
45.060, -93.760

There were multiple reports of large hail, some up to 2 inches in diameter, on the northeast side of Delano, at Lake Rebecca.

Heavy Rain, Hennepin

When
July 15, 4:00 PM CST to 6:00 PM CST
Where
Hennepin County, Medina
Reported by
Mesonet
Coordinates
45.020, -93.580

A local mesonet site measured 3.55 inches of rainfall in Medina.

Heavy Rain, Hennepin

When
July 15, 4:00 PM CST to 6:00 PM CST
Where
Hennepin County, 2.13 mi NNE of Hamel
Reported by
Public
Coordinates
45.080, -93.520

A local observer measured 3.78 inches of rainfall near Hamel.

Heavy Rain, Hennepin

When
July 15, 4:00 PM CST to 6:00 PM CST
Where
Hennepin County, 2.54 mi ENE of Plymouth
Reported by
CoCoRaHS
Coordinates
45.040, -93.420

A local observer measured 4.00 inches of rainfall east of Plymouth.

Heavy Rain, Hennepin

When
July 15, 4:00 PM CST to 6:00 PM CST
Where
Hennepin County, 1.47 mi NNE of Hamel
Reported by
CoCoRaHS
Coordinates
45.070, -93.520

A local observer measured 5.16 inches of rainfall north of Hamel.

Heavy Rain, Hennepin

When
July 15, 4:00 PM CST to 6:00 PM CST
Where
Hennepin County, 1.47 mi SSE of Plymouth
Reported by
CoCoRaHS
Coordinates
45.010, -93.460

A local observer measured 3.45 inches of rainfall south of Plymouth.

Heavy Rain, Hennepin

When
July 15, 4:00 PM CST to 6:00 PM CST
Where
Hennepin County, 2.29 mi NNE of Plymouth
Reported by
CoCoRaHS
Coordinates
45.060, -93.450

A local observer measured 3.85 inches of rainfall north of Plymouth.

Hail, Carver

When
July 15, 4:15 PM CST
Where
Carver County, 2.29 mi SSW of Mayer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.850, -93.890

Thunderstorm Wind, Anoka

When
July 15, 4:15 PM CST to 4:30 PM CST
Where
Anoka County, 1.2 mi E of Anoka to 1.38 mi NW of Blaine
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
45.197, -93.376

Several trees were blown down between Anoka, Coon Rapids, Andover and Blaine. In addition to the trees, several power lines and street signs were damaged. There were also reports of minor tree damage around Lino Lakes, Fridley, Oak Grove and Lexington.

Hail, Hennepin

When
July 15, 4:17 PM CST
Where
Hennepin County, 1.19 mi SW of Maple Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.140, -93.500

Hail, Hennepin

When
July 15, 4:24 PM CST
Where
Hennepin County, 2.01 mi SW of Osseo
Measured
1 in hail
Reported by
Public
Coordinates
45.100, -93.450

Hail, Hennepin

When
July 15, 4:28 PM CST
Where
Hennepin County, 2.54 mi SW of Maple Grove
Measured
1 in hail
Reported by
Public
Coordinates
45.120, -93.510

Heavy Rain, Dakota

When
July 15, 4:30 PM CST to 6:30 PM CST
Where
Dakota County, 3.21 mi NE of Lakeville
Reported by
CoCoRaHS
Coordinates
44.700, -93.200

A local observer measured 3.20 inches of rainfall near Lakeville.

Hail, Carver

When
July 15, 4:45 PM CST
Where
Carver County, 0.69 mi N of Chaska
Measured
1 in hail
Reported by
Public
Coordinates
44.790, -93.600

Hail, Carver

When
July 15, 4:52 PM CST
Where
Carver County, 0.85 mi SW of Victoria
Measured
1 in hail
Reported by
Public
Coordinates
44.840, -93.660

Hail, Wright

When
July 15, 4:53 PM CST
Where
Wright County, 0.84 mi SE of Hasty
Measured
1 in hail
Reported by
Public
Coordinates
45.370, -93.970

Hail, Carver

When
July 15, 5:00 PM CST
Where
Carver County, 0.69 mi N of Chaska
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.790, -93.600

Flash Flood, Hennepin

When
July 15, 5:00 PM CST to 7:00 PM CST
Where
Hennepin County, Robbinsdale to 0.51 mi W of Robbinsdale
Cause
Heavy Rain
Reported by
County Official
Coordinates
45.030, -93.370

Local officials closed 42nd Avenue in New Hope due to flooding.

Thunderstorm Wind, Ramsey

When
July 15, 5:05 PM CST
Where
Ramsey County, 1.18 mi NNW of St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.986, -93.156

A large tree was blown down by Como Park, near Hamline Avenue, and Nebraska.

Thunderstorm Wind, Scott

When
July 15, 5:05 PM CST
Where
Scott County, 0.85 mi SW of Shakopee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.790, -93.530

A large tree was blown down in Shakopee.

Flash Flood, Hennepin

When
July 15, 5:05 PM CST to 7:05 PM CST
Where
Hennepin County, 0.46 mi SW of Brooklyn Center to 0.88 mi NNW of Robbinsdale
Cause
Heavy Rain
Reported by
County Official
Coordinates
45.045, -93.357

Areas near, and surrounding the Crystal Shopping Center, and the 5700 Block of Broadway, were closed to to high water. Also, the 5600 Block of Corvallis Avenue was closed due to high water.

Thunderstorm Wind, Ramsey

When
July 15, 5:14 PM CST
Where
Ramsey County, 0.17 mi ENE of St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.971, -93.147

A 14 inch diameter tree branch was blown down, blocking Lexington Parkway.

Thunderstorm Wind, Ramsey

When
July 15, 5:15 PM CST
Where
Ramsey County, 1.62 mi WNW of (Stp)st Paul Downtown Airport Holman Field
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.940, -93.090

A tree was uprooted on Harriet Island.

Thunderstorm Wind, Scott

When
July 15, 5:15 PM CST to 5:16 PM CST
Where
Scott County, 4.47 mi E of Shakopee to 4.55 mi E of Shakopee
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.790, -93.430

A light pole was blown down near Highway 101.

Thunderstorm Wind, Scott

When
July 15, 5:20 PM CST
Where
Scott County, 3.02 mi WSW of Savage
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.770, -93.390

Several trees were blown down near Highway 13 in Savage.

Thunderstorm Wind, Scott

When
July 15, 5:20 PM CST
Where
Scott County, 3.45 mi N of Prior Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.770, -93.420

Several trees were blown down near County Road 21 & 18.

Thunderstorm Wind, Scott

When
July 15, 5:22 PM CST
Where
Scott County, 4.15 mi N of Prior Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.780, -93.420

Several trees were blown down near Highway 169, and County Road 21.

Thunderstorm Wind, Ramsey

When
July 15, 5:25 PM CST
Where
Ramsey County, 1.47 mi NNE of North St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.020, -92.990

A large tree fell between two houses in North St. Paul.

Flash Flood, Hennepin

When
July 15, 5:30 PM CST to 7:30 PM CST
Where
Hennepin County, 2.44 mi W of Crystal to 2.56 mi W of Crystal
Cause
Heavy Rain
Reported by
County Official
Coordinates
45.070, -93.430

Local officials closed parts of Hemlock Lane in Maple Grove due to flooding.

Thunderstorm Wind, Washington

When
July 15, 5:50 PM CST
Where
Washington County, 0.64 mi SSE of Dellwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.091, -92.975

A large tree was blown down in Dellwood, off of White Bear Lake.

Thunderstorm Wind, Scott

When
July 15, 5:58 PM CST to 6:00 PM CST
Where
Scott County, 3.88 mi SSE of Belle Plaine to 3.86 mi SE of Belle Plaine
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.581, -93.731

A NWS Storm Survey indicated straight-line wind damage to a farmstead and a few large trees uprooted.

Tornado, Scott

When
July 15, 6:04 PM CST to 6:06 PM CST
Where
Scott County, 3.89 mi WNW of St Benedict to 3.69 mi WNW of St Benedict
Rating
EF0
Path length
0.29 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
44.596, -93.696

A NWS Storm Survey indicated a tornado touchdown southeast of Belle Plaine, and tracked a quarter of a mile to the northeast. It damaged a farm and uprooted several large trees. Maximum winds were estimated at 80 mph.

Hail, Scott

When
July 15, 6:08 PM CST
Where
Scott County, 1.38 mi S of Lydia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.630, -93.502

Thunderstorm Wind, Dakota

When
July 15, 6:15 PM CST
Where
Dakota County, 1.47 mi SSW of Lakeville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.650, -93.260

A few trees were snapped in Lakeville.

Flash Flood, Hennepin

When
July 15, 6:30 PM CST to 8:30 PM CST
Where
Hennepin County, 1.12 mi ENE of Flying Cloud Arpt to 1.21 mi ENE of Flying Cloud Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
44.838, -93.430

Local officials closed Preserve Blvd, and Anderson Lakes Parkway due to flooding.

Thunderstorm Wind, Ramsey

When
July 15, 6:35 PM CST
Where
Ramsey County, 1.47 mi NNE of White Bear Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.100, -93.010

Several large tree branches were blown down north of White Bear Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826938, 826954, 826955, 826939, 826940, 826941, 826942, 826943, 826944, 826945, 827216, 841327, 841328, 841329, 841330, 841331, 841332, 826946, 841334, 826947, 826948, 826949, 841333, 826950, 826951, 826952, 826953, 841323, 826956, 826957, 841322, 826960, 826959, 826966, 826962, 826963, 826964, 826958, 841325, 826965, and more.